Drugs

Peripheral Neuropathy Warning Reinforced By FDA: Fluoroquinolone Drug Labels To Better Describe The Dangers

fluoroquinolone
New labels on fluoroquinolone drugs will better describe the risk of developing peripheral neuropathy. Creative Commons

The Food and Drug Administration (FDA) announced on Thursday that labels for certain fluoroquinolone drugs would be updated to “better describe the serious side effect of peripheral neuropathy,” a serious form of nerve damage that may occur soon after taking the drugs.

In a statement, the agency said the risk was only with drugs taken orally or by injection. They include: levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). Topical formulas, which are applied to eyes or ears, did not appear to pose any risk, the agency said. The drugs are used to treat a wide array of infections and are amont the most commonly prescribed antibiotics.

Read More: Gonorrhea Becomes More Resistant To Last-Line Antibiotics, But New Guidelines May Stop Its Spread

A type of nerve damage, peripheral neuropathy often causes weakness, numbness, and pain in a person’s hands or feet. Feelings can vary from a tingling to a burning sensation, and a person can also experience sensitivity to touch, muscle weakness, paralysis, and a lack of coordination. One of the most common causes of the condition is diabetes.

The risk of developing peripheral neuropathy has been on labels for fluoroquinolone drugs since 2004. However, the FDA continued to receive reports of adverse effects through its Adverse Event Reporting System, which found that rapid onset of peripheral neuropathy was more common than the labels warned. In some instances, symptoms appeared only a few days after beginning treatment. Some patients also experienced symptoms of the condition months after they stopped taking the fluoroquinolones.

In 2008, the FDA also found that fluoroquinolones were associated with an increased risk of tendinitis and tendon rupture.

“Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away,” the FDA said in a statement. “FDA Will continue to evaluate the safety of drugs in the fluoroquinolone class and will communicate with the public again if additional information becomes available.”

Fluoroquinolones are chemically similar to a class of drugs containing anti-malarial drug mefloquine hydroxide, a drug that U.S. Army Staff Sgt. Robert Bales was taking when he single-handedly killed 16 Afghan civilians during a nighttime rampage. Both families of drugs share similar adverse reactions, and people who have adverse reactions to either class are strongly discouraged from taking drugs from the other. 

Read More: Anti-Malarial Drug Could Have Caused Sgt. Robert Bales To Kill 16 Afghan Civilians Last Year

Mefloquine hydroxide was developed by the military as an anti-malarial drug; however, it’s been shown to cause varying neurological side effects, including psychotic, homicidal, or suicidal behavior, five to 10 percent of the time. Its labels also warn against anyone who has had a traumatic brain injury (TBI) or seizure from taking it.

Loading...